Alert archive / New Hampshire / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Gray, ME

June 8, 2021Cheshire County, Hillsborough County, New Hampshire

NWS Gray, ME issued this flash flood watch at Jun 8, 2021, 3:24 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2021, 3:24 PM EDT (19:24 UTC)
Expired
Jun 8, 2021, 9:23 PM EDT
In force
6 hr
Issued by
NWS Gray, ME
Flood severity
None

Counties Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 127 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

229 
WGUS61 KGYX 081924
FFAGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gray ME
324 PM EDT Tue Jun 8 2021

.A very moist airmass across southern New Hampshire will help very 
heavy rainfall through evening.

NHZ011-012-015-090200-
/O.NEW.KGYX.FF.A.0001.210608T1924Z-210609T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
Including the cities of Sharon, Milford, Peterborough, Gilsum,
Sullivan, Nashua, Surry, Marlow, Hollis, Weare, Manchester,
Amherst, Mont Vernon, Goffstown, Pelham, Jaffrey, and Keene
324 PM EDT Tue Jun 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Gray has issued a

* Flash Flood Watch for Portions of southern New Hampshire, 
  including the following areas, in New Hampshire, Western And 
  Central Hillsborough. In southern New Hampshire, Cheshire and 
  Eastern Hillsborough.

* Until 10 PM EDT this evening.

* Thunderstorms with heavy rainfall will continue to move over 
  southern New Hampshire this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MBC
1 follow-up statement
503 
WGUS61 KGYX 090123
FFAGYX

Flood Watch
National Weather Service Gray ME
923 PM EDT Tue Jun 8 2021

NHZ011-012-015-090230-
/O.CAN.KGYX.FF.A.0001.000000T0000Z-210609T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
Including the cities of Sharon, Milford, Peterborough, Gilsum,
Sullivan, Nashua, Surry, Marlow, Hollis, Weare, Manchester,
Amherst, Mont Vernon, Goffstown, Pelham, Jaffrey, and Keene
923 PM EDT Tue Jun 8 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of southern New Hampshire, 
including the following areas, in New Hampshire, Western And Central 
Hillsborough. In southern New Hampshire, Cheshire and Eastern 
Hillsborough. has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

$$

JC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 1:30 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 8, 1:30 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
130 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Continued hot and increasingly humid conditions will lead to an
increasing chance for showers and thunderstorms today. A cold
front will settle into the region on Wednesday...with the chance
for showers and storms continuing. Much drier and cooler air
arrives across the region on Thursday before another weak
disturbance brings the potential for showers on Friday along
with temperatures below normal for this time of year. Drier
weather and seasonable temperatures are expected for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
1pm update.. Have bumped temps just a tad across southern NH and
extreme southwest Maine. Elsewhere clouds have contributed to
keeping temps not quite as hot. A cluster of thunderstorms over
NY continues to move ENE, with additional storms firing across
MA. These storms will continue to skirt the NH border with
heavy rain through the afternoon hours.

930am update... Have adjusted temperatures and dewpoints to
current observations. Trends in the radar and CAMS still show
increased threat of thunderstorms with heavy rain this afternoon
across the south. This matches up with the area where 70F
dewpoints are currently seen across New Hampshire. Slight
trough in surface obs in St. Lawrence valley will also move east
into the northern portion of the CWA this afternoon and will
need to keep an eye on that for any convective initiation.

655 AM Update...Have made minor changes to near term
temperature and sky grids based off latest observed trends. For
many areas the floor for temperatures was only into the mid 70s
with temperatures now on the increase. Current satellite shows a
mix of clouds and clear skies over the area with more
persistent cloud decks to our west. Going forecast is on track
with clouds expected to increase through this morning with
chances for showers and thunderstorms increasing this afternoon.

ORIGINAL DISCUSSION...

The anomalous mid level ridge axis associated with
yesterday's heat will shift to our east today while an upper low
stuck under the ridge slowly drifts east towards the Ohio
Valley. At the surface the western edge of the Bermuda High will
continue to press into the East Coast setting up broad
southwest flow into Northern New England. This pattern will
advect higher dewpoint air into the Northeast with PWATs
increasing to 2 inches across the southern third of the forecast
area. Along with this moisture will be increasing clouds and
chances for showers and thunderstorms late this morning through
tonight.

Ensembles and high res guidance indicate that this increase in
cloud cover will tone down temperatures today with MOS guidance
suggesting most places stay in the upper 80s. There is some
uncertainty with temperatures as places that experience breaks
in the clouds will be able to warm quickly and we will be
starting the day with many places already in the low 70s. A
blend of guidance brings highs into into the upper 80s to low
90s and with dewpoints in the mid to upper 60s, heat indices
will be in the low 90s. There continues to be chance heat
indices approach the mid 90s in the the Merrimack Valley and
interior Rockingham County and a Heat Advisory remains in effect
here through this evening.

Current radar showers areas of rain with embedded thunder over
western New York and this area of precipitation is expected to
shift east today. As mentioned in previous discussions synoptic
scale forcing for ascent will be limited suggesting areal
coverage will be sporadic with some towns missing out on
rainfall. CAMs have been highlighting an area of convergence in
southern New Hampshire and a secondary area in the mountains to
the Mid-Coast. This is where the best chances for some heavy
showers and thunderstorms will be this afternoon into tonight
and with PWATs to 2 inches and weak winds fields there
continues to be the potential for locally heavy rainfall.

&&

.SHORT TERM /WEDNESDAY/...
Chances for heavy showers with embedded thunder will continue
tonight as a cold front starts to drop south through eastern
Canada. It will be warm and muggy again with dewpoints staying
in the mid to upper 60s and lows ranging from the mid 60s north
to near 70F south.

The cold front will press though northern areas early Wednesday
morning and through southern areas by early afternoon. The
timing of the front does not align well with peak heating
minimizing the potential for strong thunderstorms and at this
chances for showers and thunder drop off around mid-day with
clearing skies Wednesday afternoon. It will still be warm and
humid with highs in the upper 80s across southern areas while
northern areas will see cooler and drier air filtering in from
Canada with highs in the upper 70s to low 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
High Impact Weather Potential: Minimal.

--Pattern and Implications--

Flow amplification/ridge building is beginning to occur over central
Canada early this morning...which will lead to substantial changes
to the sensible weather over the northeastern United States in the
next few days.  The downstream implications of this building ridge
will be for longwave troughing to carve itself out over the Canadian
maritimes...with the flow between the upstream ridge and downstream
trough becoming increasingly northwesterly and thus changing the
source region of the airmass over northern New England to one that
is more cP in nature...and thus cooler/drier. The end result over
the lower 48 will be a trough-ridge-trough setup that will largely
remain intact through the end of the forecast period. With a dry
source region...the overall flavor of the forecast will be a dry one
with seasonably cool temperatures...which will feel that much cooler
given the recent warm stretch.

--Daily Details--

Thursday: Significantly drier airmass overhead to open the period on
Thursday with PWATs having moved back below 1" which is just a bit
below normal for this time of year.  T8s will have fallen about 5C
from the previous day as Canadian high pressure noses in from the
north.  Overall this sets up a dry and significantly cooler day and
given high pressure ridge axis centered over the eastern portion of
the forecast area...the relatively weak gradient will allow ample
sea breeze development.  T8s within a couple degrees of +10C
suggests mid/upper 70s for an average temp across the area...closer
to 80 over southern NH and closer to 70 across the north. Winds will
be light...but afternoon relative humidities will likely fall below
30 percent given dewpoints falling into the 40s.

Friday - Saturday: There is some divergence in the guidance by the
time we reach Friday with an impressive /15C/ thermal gradient set
up across New England from southwest to northeast. However...
deterministic and ensemble support is growing for weak mid level
vorticity max to drop through the region in the northwest flow
which...interacting with the tight thermal gradient and some
moisture return back into New England from the west...may allow for
a band of showers to drop through the region.  There also remains a
more substantial area of precipitation south of New England in the
vicinity of surface low development...with good support for this
system to remain too far south of our area for impacts. Thus...an
increase in clouds with chance PoPs for showers on Friday /esp
afternoon/ with these showers moving south as a secondary push of
cooler/drier Canadian air arrives on Saturday.  Depending on
timing...the clouds/precip could allow for a rather cool day on
Friday with raw model guidance favoring lower 60s across much of the
area. Confidence in precipitation is not high enough to go quite
this low...but regardless it looks like another step down in
temperatures from the previous day.  Despite similar temperatures
aloft on Saturday...more sun should allow nearly the entire area to
sit in the lower-middle 70s.

Sunday - Monday: Northwest flow continues through Sunday with early
indications that the trough over the Canadian maritimes will build
west early next week into a location closer to our area which
suggests that after a dry day Sunday...shower chances will increase
to end the forecast period.  This should also keep temperatures
pretty close to seasonal norms to end the period...with low
confidence on straying too far from normals as evolution of the
longwave trough location could place it further west /ie warmer/ or
east /ie cooler/.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Mainly VFR outside of scattered showers and TSRA
today with the best chances for restrictions across New
Hampshire. Low level moisture will bring areas of low cigs and
potentially some fog tonight with IFR possible late tonight into
early Wednesday morning. A drying trend is expected Wednesday
with VFR likely for all by the afternoon.

Long Term...

VFR conditions should dominate on Wednesday night through Thursday
night.  A band of showers may bring restrictions to the terminals on
Friday through Friday evening with VFR conditions returning for
Saturday. Winds look to remain light through the period.

&&

.MARINE...
Short Term...Winds and waves will remain below SCA thresholds
through Wednesday with some SW gusts this afternoon to 20kts.

Long Term...

Winds/waves look to remain below SCA levels through the period.

&&

.CLIMATE...
Record highs remain possible today. Here's a look at some of
the temperature records in jeopardy of falling.

             TUESDAY, JUNE 8
          REC HIGH     FCST  RECORD THREAT
PORTLAND  90 in 1999*  89    Chance of breaking
CONCORD   94 in 2008   90    Low Chance of breaking
AUGUSTA   90 in 2008   89    Chance of breaking

*MOST RECENT OF SEVERAL YEARS

In addition, record warm lows are likely to fall as well. The
record warm lows for Tuesday are listed below.

  RECORD WARM LOWS
     TUE JUN 8
PORTLAND 60 in 2014*
CONCORD  67 in 1871
AUGUSTA  62 in 2005*

*MOST RECENT OF SEVERAL YEARS

Portland temperature records began in 1940.
Concord temperature records began in 1868.
Augusta temperature records began in 1948.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 6 PM EDT this evening for NHZ012-013.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Schroeter
LONG TERM...Arnott
AVIATION...Arnott/Schroeter
MARINE...Arnott/Schroeter
CLIMATE...
Hazardous weather outlook, Jun 8, 12:32 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1232 PM EDT Tue Jun 8 2021

NHZ012-013-091645-
Eastern Hillsborough-Interior Rockingham-
1232 PM EDT Tue Jun 8 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is the potential for showers and thunderstorms this
afternoon...some of which could produce locally heavy downpours and
ponding of water on roadways.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ005>011-014-015-091645-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Coastal Rockingham-
Western And Central Hillsborough-
1232 PM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

There is the potential for showers and thunderstorms this
afternoon...some of which could produce locally heavy downpours and
ponding of water on roadways.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>028-033-NHZ001>004-091645-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
1232 PM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-091645-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1232 PM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:14 PM EDTFlash Flood WarningGYXCheshire, Hillsborough2 hr
Jun 8, 3:30 PM EDTFlash Flood WarningGYXHillsborough2 hr
Jun 8, 3:53 PM EDTFlash Flood WarningGYXCheshire5 hr
Jun 8, 4:52 PM EDTSpecial Weather StatementGYXStrafford38 min
Jun 8, 4:53 PM EDTSpecial Weather StatementGYXCheshire37 min
Jun 8, 4:56 PM EDTSpecial Weather StatementGYXMerrimack34 min
Jun 8, 5:15 PM EDTSpecial Weather StatementGYXCheshire45 min
Jun 8, 5:50 PM EDTAreal Flood AdvisoryGYXHillsborough3 hr
Jun 8, 6:24 PM EDTAreal Flood AdvisoryGYXMerrimack, Rockingham, Strafford115 min

Nearby

Flash Flood Watches in New Hampshire, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.